Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 41, NWS Houston/Galveston, TX

October 29, 2009Polk County, Trinity County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Oct 29, 2009, 3:22 PM CDT for Polk County, Trinity County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 29, 2009, 3:22 PM CDT (20:22 UTC)
Expired
Oct 29, 2009, 4:00 PM CDT
In force
38 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Polk County, TX, Trinity County, TX

The radar

The Shreveport radar (KSHV), 171 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 29, 1:14 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 350 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
350 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 292022
TORHGX
TXC373-455-292100-
/O.NEW.KHGX.TO.W.0041.091029T2022Z-091029T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
322 PM CDT THU OCT 29 2009

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  POLK COUNTY IN SOUTHEAST TEXAS...
  EASTERN TRINITY COUNTY IN SOUTHEAST TEXAS...

* UNTIL 400 PM CDT

* AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO  THIS TORNADO   
  WAS LOCATED 27 MILES SOUTH OF APPLE SPRINGS OR 7 MILES NORTHEAST   
  OF ONALASKA...MOVING NORTH AT 50 MPH.

* THE TORNADO WILL LIKELY REMAIN OVER RURAL PORTIONS OF THE WARNED
  COUNTIES..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM
IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST
RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR
HEAD WITH YOUR HANDS.

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM CDT FOR THE WARNED AREA.

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3135 9494 3135 9492 3133 9490 3129 9488
      3126 9488 3124 9485 3117 9481 3081 9494
      3082 9506 3130 9509 3138 9496
TIME...MOT...LOC 2021Z 191DEG 41KT 3088 9501

$$
2 follow-up statements
000 
WWUS54 KHGX 292049
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
349 PM CDT THU OCT 29 2009

TXC373-455-292100-
/O.CON.KHGX.TO.W.0041.000000T0000Z-091029T2100Z/
TRINITY TX-POLK TX-
349 PM CDT THU OCT 29 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR POLK AND
TRINITY COUNTIES...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO.  THIS TORNADO WAS LOCATED 14 MILES SOUTH OF APPLE SPRINGS...
AND MOVING NORTH AT 30 MPH.

* THE TORNADO WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF THE
  INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM
IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST
RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR
HEAD WITH YOUR HANDS.

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM CDT FOR THE WARNED AREA.

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3096 9489 3098 9503 3130 9504 3138 9496
      3135 9494 3135 9492 3133 9490 3129 9488
      3126 9488 3124 9485 3117 9481
TIME...MOT...LOC 2048Z 192DEG 28KT 3104 9495

$$
000 
WWUS54 KHGX 292101
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
401 PM CDT THU OCT 29 2009

TXC373-455-292110-
/O.EXP.KHGX.TO.W.0041.000000T0000Z-091029T2100Z/
TRINITY TX-POLK TX-
401 PM CDT THU OCT 29 2009

...THE TORNADO WARNING FOR POLK AND TRINITY COUNTIES HAS BEEN ALLOWED
TO EXPIRE...

THE STORM HAS WEAKENED OVER EXTREME NORTHERN PORTIONS OF POLK
AND TRINITY COUNTIES.     

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM CDT FOR THE WARNED AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3096 9489 3098 9503 3130 9504 3138 9496
      3135 9494 3135 9492 3133 9490 3129 9488
      3126 9488 3124 9485 3117 9481
TIME...MOT...LOC 2100Z 192DEG 28KT 3113 9493

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Oct 29, 3:14 PM CDT, 8 minutes earlier.

Area forecast discussion, Oct 29, 3:14 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
314 PM CDT THU OCT 29 2009

.DISCUSSION...
AT 18Z...A COLD FRONT EXTENDED FROM DFW TO ACT TO HDO. THE FRONT
WAS MOVING EAST AT AROUND 25 MPH. MODELS HAVE DIVERGED WITH REGARD
TO WHEN THE FRONT CLEARS THE AREA. THE GFS IS THE FASTEST AND HAS
THE FRONT THROUGH CLL BY 00Z AND CLEARS THE COAST AROUND 06Z.
CURRENT TRENDS SUPPORT THE FASTER GFS. HOWEVER...THE NAM 12 AND
OTHER LOCAL MODELS SHOW THE FRONT SLOWING CONSIDERABLY AND
LINGERING ACROSS SOUTHEAST THROUGH 09Z. SINCE THE UPPER TROUGH IS
HANGING BACK SO FAR TO THE WEST...THE SLOWING FRONTAL SPEED ALSO
HAS MERIT. TIMING OF THE FRONT IS CRITICAL TO WHERE AND HOW MUCH
RAIN FALLS ACROSS SOUTHEAST TEXAS. AT THIS TIME...AM LEANING
TOWARD THE FASTER GFS. PW VALUES WILL REMAIN ABOVE 2 INCHES AHEAD
OF THE SURFACE FRONT TONIGHT BUT THE RIGHT REAR QUAD PROGGED TO
PROVIDE ADDITIONAL LIFT WILL BE FURTHER WEST...CLOSER TO THE UPPER
LEVEL CENTER. THE SHIFT IN THIS FEATURE WILL HELP TO LIMIT
RAINFALL TOTALS. TRAINING OF SHOWERS/STORMS WILL STILL BE ABLE TO
GIVE SOME AREAS SOME IMPRESSIVE RAINFALL TOTALS. PARTS OF
SOUTHEAST TEXAS HAVE ALREADY RECEIVED BETWEEN 1 AND 3 INCHES OF
RAIN TODAY FROM TRAINING STORMS TODAY. THINK WIDESPREAD RAINFALL
WILL GENERALLY AVERAGE BETWEEN 1 AND 2 INCHES TONIGHT WITH SOME
SPOTS THAT RECEIVE TRAINING...GETTING ANOTHER 2 TO 4 INCHES. WILL
FRESHEN THE FFA TO UPDATE RAINFALL TOTALS.

FEEL THE SEVERE THREAT WILL LINGER INTO THE EVENING DUE TO
ABUNDANT LOW LEVEL SHEAR. STRONG WINDS ALOFT MIXING TO THE SURFACE
IN DOWNDRAFTS COULD ALSO PRODUCE SOME DAMAGING WIND GUSTS. WILL
MAINTAIN SEVERE WORDING IN THE ZONES THROUGH 06Z.

WILL ALLOW THE WIND ADVISORY TO EXPIRE AT 23Z. THE GRADIENT WILL
WEAKEN QUICKLY AS THE FRONT APPROACHES. TIDES ARE RUNNING 1 TO 2
FEET ABOVE NORMAL SO SOME MINOR FLOODING IS STILL POSSIBLE ALONG
HIGHWAY 87 ALONG THE BOLIVAR PENINSULA.

THE 850 MB FRONT WILL STILL HANG BACK AND CONVERGENCE ALONG THIS
BOUNDARY WILL KEEP RAIN IN THE FORECAST THROUGH FRIDAY MORNING.
WILL MAINTAIN HIGH RAIN CHANCES FOR FRIDAY MORNING WITH PRECIP
ENDING FROM WEST TO EAST AS THE 850 MB BOUNDARY PUSHES EAST.

THE WEEKEND AND MOST OF NEXT WEEK LOOK GREAT WITH ABUNDANT
SUNSHINE. NORTHWEST FLOW ALOFT SHOULD KEEP TEMPS NEAR TO SLIGHTLY
BELOW SEASONAL NORMALS AND SKIES MOSTLY CLEAR. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      55  63  46  71  49 /  90  50  10   0   0
HOUSTON (IAH)              60  65  47  70  49 / 100  70  20   0   0
GALVESTON (GLS)            64  66  57  71  60 / 100  80  20   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

     WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT FRIDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
     TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Oct 29, 6:29 AM CDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
629 AM CDT THU OCT 29 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-301130-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
629 AM CDT THU OCT 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT TODAY THROUGH FRIDAY MORNING.

A POTENT STORM SYSTEM WILL BE MOVING THROUGH THE AREA TODAY.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH THIS SYSTEM
DUE TO FAVORABLE WIND SHEAR PROFILES. THE PRIMARY SEVERE WEATHER
THREAT WILL BE STRONG DAMAGING WINDS AND ISOLATED TORNADOES. IN
ADDITION TO THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE TODAY THROUGH FRIDAY MORNING WITH THE PASSAGE OF
A SLOW MOVING COLD FRONT.

SOME STORMS ARE POSSIBLE BEHIND THE FRONT...BUT THE GREATEST
THREAT FOR HEAVY RAINFALL WILL COME ALONG AND AHEAD OF THE COLD
FRONT TONIGHT. RAINFALL TOTALS WILL AVERAGE 2 TO 4 INCHES WITH
SOME LOCATIONS RECEIVING 5 TO 8 INCHES. THESE AMOUNTS IN
COMBINATION WITH ALREADY SATURATED GROUNDS COULD LEAD TO FLOODING.

.DAY TWO...FRIDAY

A FLASH FLOOD WATCH REMAIN IN EFFECT THROUGH FRIDAY MORNING.

THE THREAT OF HEAVY RAINFALL WILL BE DECREASING WITH THE PASSAGE
OF THE COLD FRONT EARLY FRIDAY.

.DAYS THREE THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME AS HIGH PRESSURE BUILDS
INTO THE AREA RESULTING IN COOL NIGHTS...MILD DAYS...AND A RAIN FREE
FORECAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Special weather statement, Oct 29, 12:55 PM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1255 PM CDT THU OCT 29 2009

TXZ163-164-177-291900-
HOUSTON-TRINITY-WALKER-
1255 PM CDT THU OCT 29 2009

...STRONG STORM OVER WALKER COUNTY...

AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HUNTSVILLE...MOVING NORTHEAST AT 40 MPH.

WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...PENNINGTON...CRABBS
PRAIRIE...TRINITY...RIVERSIDE...LOVELADY AND HUNTSVILLE.

GUSTY WINDS MAY CAUSE SMALL TREE BRANCHES TO BE BROKEN...AND
UNSECURED OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
OR AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 3118 9508 3090 9528 3089 9531 3083 9533
      3062 9548 3070 9567 3132 9546
TIME...MOT...LOC 1754Z 205DEG 35KT 3074 9553
Special weather statement, Oct 29, 1:38 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
138 PM CDT THU OCT 29 2009

TXZ163-164-179-291915-
HOUSTON-POLK-TRINITY-
138 PM CDT THU OCT 29 2009

...STRONG THUNDERSTORM IN POLK COUNTY...

AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES SOUTH OF APPLE SPRINGS...MOVING NORTH AT
50 MPH.

WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM AS IT MOVES
THROUGH PORTIONS OF POLK AND TRINITY COUNTIES.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...APPLE SPRINGS AND
CORRIGAN.

GUSTY WINDS MAY CAUSE SMALL TREE BRANCHES TO BE BROKEN...AND
UNSECURED OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
OR NON-CONVERTIBLE AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 3140 9495 3135 9495 3133 9490 3129 9488
      3126 9488 3124 9485 3117 9482 3115 9482
      3112 9478 3110 9469 3081 9492 3084 9512
      3145 9503 3145 9501
TIME...MOT...LOC 1837Z 191DEG 42KT 3092 9500

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 8:41 PM CDTRiver Flood WarningHGXHouston, Madison7 days
Oct 29, 11:19 AM CDTWind AdvisoryHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more9 hr
Oct 29, 12:55 PM CDTSpecial Weather StatementHGXTrinity, Walker65 min
Oct 29, 1:09 PM CDTSevere Thunderstorm WarningHGXHouston, Trinity, Walker51 min
Oct 29, 1:38 PM CDTSpecial Weather StatementHGXTrinity37 min
Oct 29, 2:36 PM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto39 min
Oct 29, 3:14 PM CDTSevere Thunderstorm WarningHGXPolk, Trinity46 min
Oct 29, 4:17 PM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto, Trinity43 min
Oct 29, 4:41 PM CDTFlash Flood WarningHGXPolk, San Jacinto, Trinity3 hr
Oct 29, 4:43 PM CDTTornado WarningHGXMontgomery32 min
Oct 29, 5:04 PM CDTTornado WarningHGXMontgomery, San Jacinto, Walker26 min
Oct 29, 5:57 PM CDTFlash Flood WarningHGXGrimes, Harris, Montgomery, Walker, Waller3 hr
Oct 29, 6:46 PM CDTSevere Thunderstorm WarningHGXFort Bend, Harris, Waller29 min
Oct 29, 6:48 PM CDTTornado WarningHGXPolk, San Jacinto27 min
Oct 29, 6:59 PM CDTTornado WarningHGXFort Bend, Harris17 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.